Minnesota, 2023Winter Weather in Minnesota, April 4, 2023
April 4, 2023 · NWS FSD · 4 events in 4 counties and zones
Low pressure deepened as it moved from eastern Colorado on April 4 to central Minnesota on April 5. Slightly warmer and drier air aloft east of the upper-level low track kept precipitation type as mainly light freezing rain and freezing drizzle.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure deepened as it moved from eastern Colorado on April 4 to central Minnesota on April 5. Slightly warmer and drier air aloft east of the upper-level low track kept precipitation type as mainly light freezing rain and freezing drizzle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 4, 5:04 AM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 4, 5:04 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
604 AM CDT Tue Apr 4 2023
.SHORT TERM...(Today and Tonight)
Issued at 321 AM CDT Tue Apr 4 2023
Challenges continue with this system as another slight westward
shift has further lowered snowfall amounts. While the blizzard
warning will remain in place for Beadle, Jerauld and Brule
confidence in getting blizzard conditions is diminishing. And since
we will likely not get much snow during the day in these three
counties, like 2 to 4 inches, any significantly reduced visibilities
will not be until tonight, well after the start of the blizzard
warning. So, at least in these counties periods of snow with winds
gusting around 30 mph can be expected throughout the day, the
another inch or so possible tonight as winds crank up and gusts of
40 to 50 mph are likely.
Outside of the threat for snow is a threat for some icing, with the
main threat this morning. Models continue to struggle deciding if we
will see scattered showers from roughly 10-15z or if that will not
amount to much and the threat for freezing precipitation will be a
little later, roughly from about 13z to 18z and mainly in the form
of freezing drizzle. The dry slot aloft is very strong this
afternoon and evening and once this initial push of warm advection
and very weak instability moves through, anything but drizzle for
all but central SD will be difficult. As the system wraps up and
lifts north tonight colder air will wrap in and some snow will be
possible. However, snow amounts from about Platte to Brookings and
points east will generally be an inch or less of accumulation. Icing
of about a tenth of an inch remain possible north of I-90 and the
advisory still looks good for these locations.
.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CDT Tue Apr 4 2023
Wednesday will be a cold and windy day with most of the snowfall
shifting north. Still some hints in the model soundings that we
could see a little instability in the mixed layer which might allow
some snow showers to develop which could bring brief periods of
reduced visibility. Otherwise just cold and windy with highs int he
20s north of I-90 and 30s near and south.
Wednesday night into Thursday will see the coldest air shift east
and slightly warmer air try to build back into the area. Winds
should be about 10 to 20 mph with highs ranging from 30 to 35 near
highway 14 to the lower 50s along the Mo River into northwest IA.
Thursday night into Friday the warmer air builds north and for the
first time in quite some time we will see fairly widespread
temperatures above normal, especially away from any snow pack.
Friday night into Saturday will be a very mild pattern with stronger
southerly flow expected to develop Friday evening and gradually turn
more southwest during the day as a wave moves in from the west.
Morning lows will likely be in the 40s over snow free areas with
around 30 over any remaining snow pack. While the models are fairly
agreeable overall, the not perfectly forecast timing of the cool
front is expected to arrive in the afternoon, so a bit slow and very
warm, a bit faster and many spots top out early and fall through the
afternoon. With this in mind expect areas roughly southeast of a
Yankton to Jackson line to top out from about 65 to 75 with lower to
mid 50s along highway 14. As this wave moves through a few models
are indicating the potential for a few showers but at this time
coverage looks minimal.
Shockingly model agreement is pretty high regarding an extended
period of above normal temperatures as a relatively strong ridge
aloft tries to build into the area through the middle of next week.
This will support dry conditions as well. Sunday and Monday will see
widespread highs in the 60s and 70s and Tuesday will see the chance
to add another 5 degrees or so to those high temperatures.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 601 AM CDT Tue Apr 4 2023
IFR ceilings will become widespread through the morning and
continue through the remainder of the period, although some MVFR
ceilings will be possible towards Wednesday morning. Snow will
become more likely in central SD through the morning and could be
moderate to heavy at times. Locations near and especially north of
I-90 will see patchy freezing rain and freezing drizzle today,
with some warming possible into the afternoon which may help
alleviate some of the icing. Otherwise, northeast winds could gust
to around 35 mph at times today, before becoming west and
northwest tonight with gusts of 40 to 50 mph likely.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 7 PM CDT Wednesday for SDZ039-040-
050-053>056-058-059-063-064.
Blizzard Warning from 10 AM this morning to 7 PM CDT Wednesday
for SDZ038-052-057.
MN...Winter Weather Advisory until 7 PM CDT Wednesday for MNZ071-072-
080-081-097.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Apr 4, 2:32 AM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
332 AM CDT Tue Apr 4 2023
IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-
060>062-065>071-050845-
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Lake-Moody-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
332 AM CDT Tue Apr 4 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Some patchy light icing will be possible this morning closer to
Interstate 90 while points south will likely remain warm enough to
avoid icing. Closer to highway 14 freezing drizzle will be
possible throughout the day as temperatures could struggle to get
to freezing. Periods of light snow will be possible tonight,
especially north of I-90 where an inch or so will be possible.
With strong winds gusting to around 45 mph some reduced visibility
will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A small chance exists for some snow showers on Wednesday which
would briefly lower visibilities at times with the strong winds
gusting to around 45 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>059-063-064-050845-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
332 AM CDT Tue Apr 4 2023
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Today and Tonight
Occasional freezing drizzle and snow is expected this morning
into the afternoon. Near and west of a Huron to Chamberlain line a
bit more snow than freezing drizzle is expected. By this evening
into the overnight, westerly winds will increase and gust to 40 to
50 mph. This will likely create significantly reduced visibility
in areas that get a few inches of fresh snowfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Westerly winds will gust to around 45 mph on Wednesday and could
cause some continued blowing and drifting snow. A small chance
exists for some snow showers as well which would lower
visibilities at times with the strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-013-014-020>022-031-032-NEZ013-014-050845-
Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-
332 AM CDT Tue Apr 4 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.
.DAY ONE...Today and Tonight
Periods of rain and drizzle are expected throughout the day. With
temperatures near freezing in some areas, there is a slight
chance of freezing drizzle, but that threat should mostly be north
of Interstate 90.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
West to northwest winds will gust to around 40 mph on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Lincoln
- When
- April 4, 9:00 AM CST to 11:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Periods of freezing drizzle, mixed briefly with snow, brought ice accumulations up to one tenth of an inch around Hendricks and Ivanhoe.
Winter Weather, Lyon
- When
- April 4, 9:00 AM CST to 11:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Periods of freezing drizzle, mixed briefly with snow, brought a light glaze of ice accumulations to Marshall, Tracy, and Minneota.
Winter Weather, Pipestone
- When
- April 4, 11:00 AM CST to 11:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Periods of freezing drizzle, mixed briefly with snow, brought a light glaze of ice accumulations around Pipestone.
Winter Weather, Murray
- When
- April 4, 11:00 AM CST to 11:00 PM CST
- Where
- Murray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Periods of freezing drizzle, mixed briefly with snow, brought a light glaze of ice accumulations around Lake Wilson.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 4, 20234 injured · EF3 · 19 events
- Rip Current in Puerto Rico, April 4, 20231 death · 1 injured · 1 event
- Coastal Flood in Puerto Rico, April 4, 20231 death · 1 event
- Tornadoes and Hail in Iowa, April 4, 2023$205,000 · EF1 · 61 events
- Hail and Damaging Winds in Michigan, April 4 to 5, 2023$3.1 million · 2.5 in hail · 12 events
- Flooding and Hail in Illinois, April 4, 20233 in hail · 125 events
- Tornadoes and Hail in Illinois, April 4, 2023EF2 · 21 events
- Hail and Damaging Wind in Missouri, April 4 to 5, 2023$550,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$425,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Kansas, April 4 to 5, 2023$241,000 · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 4, 20234 in hail · 69 events
- Wildfire in Oklahoma, April 4, 2023$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096557, 1096558, 1096562, 1096563.